Minnesota, 2009

Damaging Wind in Minnesota, May 29, 2009

May 29, 2009 · NWS FGF · 1 event in 1 county or zone

A thunderstorm over the northern portion of the Lake of the Woods produced microburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm over the northern portion of the Lake of the Woods produced microburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 8:26 PM CST, 8 minutes earlier.

Area forecast discussion, May 29, 8:26 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 PM CDT FRI MAY 29 2009

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...A WARM FRONT AND TROF EXTENDS THROUGH THE AREA
ALONG A ROX TO GFK TO JMS LINE...WITH A COLD FRONT ALONG A
HCO-LANGDON-MOT LINE. WHEN COMPARING THE MODELS...THE MODELS ARE
SIMILAR...SO ENDED UP USING A MODEL BLEND FOR THE FORECAST UPDATE.

WITH THE BEST INSTABILITY QUICKLY MOVING E OF THE AREA THIS
EVENING...WE STILL HAVE SOME SHRA WITH ISOLD TSRA IN PARTS OF SE ND
AND WC MN...BUT THE POTENTIAL FOR ANY SVR FOR HAIL HAS DEFINITELY
DISSIPATED. THE BIGGEST CONCERN FOR THE CONVECTION THAT REMAINS IS
IF IT WILL BE ABLE TO CONTINUE TO MIX DOWN STRONGER WINDS FROM
ALOFT. THERE HAVE BEEN SEVERAL REPORTS THIS EVENING OF AROUND 45 MPH
WINDS OCCURRING FROM THESE SHRA. WITH THE POTENTIAL OF CONVECTION
LINGERING UNTIL MIDNIGHT...STILL EXPECT THE STRONGER CELLS (35 TO 40
DBZ) TO HAVE THE POTENTIAL TO CREATE WIND GUSTS TO AROUND 45 MPH.
SINCE THESE OCCURRENCES REMAIN ISOLATED...WILL CONTINUE TO COVER THE
STRONGER SHRA WITH NOWCASTS AND NOT ADD ANY WORDING TO THE GRIDS OR
ZONES FOR THIS.

OTHER PARTS OF THE FORECAST THAT NEEDED SOME MINOR ADJUSTMENTS
WERE TEMPS...SINCE HAVE BEEN HOLDING UP IN E ND MORE THAN
PREVIOUSLY EXPECTED AND ALTHOUGH THE WINDS ARE DIMINISHING...THEY
HAVE NOT DROPPED AS QUICKLY AS PREVIOUSLY THOUGHT EITHER. REST OF
FORECAST ON TARGET...WITH MINIMAL CHANGES NEEDED.

&&

.AVIATION...
SC DECK WILL CONTINUE TO DISSIPATE THIS EVENING AS SCT SHRA AND
ISOLD TSRA MOVE S AND E AS WELL. RESIDUAL AC AND CI EXPECTED TO
MOVE OUT OF THE AREA BEFORE 12Z. NO VSBY REDUCTIONS ANTICIPATED.
WINDS TO DIE DOWN TO AROUND 10 KTS BEFORE 06Z THIS EVENING AND
TURN FROM W TO NW TO MORE NW TO N BY 18Z SAT.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT FRI MAY 29 2009/

SHORT TERM (FRI-MON)...
MAIN FORECAST CHALLENGE WILL BE ONSET OF CONVECTION FOR THIS
AFTERNOON AND EVENING. SFC ANALYSIS SHOWS THE WARM FRONT PUSHING
INTO THE E ZONES AS REFLECTED BY TEMPS JUMPING INTO THE MID 70S
IN MOST AREAS. DESPITE LIMITED MOISTURE WITH DEWPOINTS REMAINING
IN THE UPPER 30S/LOWER 40S...LOW LEVEL LAPSE RATES ARE PUSHING
9C/KM AND MID LEVEL LAPSE RATES ARE AROUND 7.5C/KM. THE 0-6 KM
SHEAR VECTOR VARIES FROM 50-70 KTS SO POTENTIAL EXISTS FOR
ISOLATED SUPER CELL DEVELOPMENT. CAPE VALUES EXPECTED TO BE AROUND
1000 J/KG WITH NO CAP TO INHIBIT CONVECTION. WITH DOWNDRAFT CAPES
IN THE 700-900 J/KG RANGE...EXPECT GENERATION OF STRONG OUTFLOWS
FROM THE STORMS. THEREFORE...THE GREATEST THREAT FOR SEVERE WILL
BE WINDS AND HAIL.

FOR THE WEEKEND...ONCE THE TRAILING COLD FRONT PUSHES THRU...WILL
SEE INCREASING STABILITY AND COOLER TEMPERATURES WITH SFC WINDS
BECOMING MORE NWRLY. HOWEVER...WITH NW FLOW ALOFT...EXPECT TO SEE
ANOTHER WAVE DEVELOP AND MORE CHANCES FOR -SHRA/TRW ON SUN.

LONG TERM (TUE-FRI)...
THE EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT OVERALL...WITH THE
CONTINUATION OF TEMPS BELOW NORMAL THROUGH THE PERIOD. THE BEST
CHANCE FOR SHOWERS AND A FEW STORMS WOULD BE ON THU-THU NIGHT AHEAD
OF A FRONT...AND WILL MENTION. OTHERWISE...WILL KEEP THE REST OF THE
EXTENDED DRY FOR NOW WITH HARD TO TIME SHORTWAVES IN NW FLOW ALOFT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, May 29, 10:41 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT FRI MAY 29 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1141 AM CDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THIS EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AFTER 2 PM IN
NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA...THE STORMS MAY BECOME
SEVERE BETWEEN 3 PM AND 10 PM AHEAD OF A COLD FRONT. STORMS WILL
DIMINISH AFTER SUNSET ONCE DRIER AIR BUILDS IN FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY. A
FEW STORMS MAY BECOME SEVERE SUNDAY AFTERNOON IN SOUTHEAST NORTH
DAKOTA INTO WEST CENTRAL MINNESOTA AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake of the Woods

When
May 29, 8:34 PM CST
Where
Lake of the Woods County, 24.29 mi N of Lude
Measured
51 kt (59 mph) measured gust
Reported by
Park/Forest Service
Coordinates
49.320, -94.880

A MN DNR official reported an apparent dry microburst between Oak Island and Flag Island on the Lake of the Woods. winds gusted to 59 mph at the Flag Island ASOS (FGN).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175334.